A shellable poset that is not lexicographically shellable


It is known that a lexicographically shellable poset is shellable, and it has been asked whether the two concepts are equivalent. We provide a counterexample, a shellable graded poset that is not lexicographically shellable.

This is a preview of subscription content, access via your institution.


  1. [1]

    K. Baclawski, Cohen—Macauley ordered sets,J. Algebra63 (1980), 226–258.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    A. Björner, Shellable and Cohen-Macauley partially ordered sets,Trans. Amer. Math. Soc. (1)260 (1980), 159–183.

    MATH  Article  Google Scholar 

  3. [3]

    A. Björner, Some combinatorial and algebraic properties of Coxeter complexes and Tits buildings,Advances in Math., to appear.

  4. [4]

    A. Björner, Posets and regular CW complexes,preprint.

  5. [5]

    A. Björner, A. Garsia andR. Stanley, An Introduction to Cohen—Macauley partially ordered sets, in:Ordered Sets (Ivan Rival, ed.) Reidel, Dordrecht, 1982, 583–615.

    Google Scholar 

  6. [6]

    A. Björner andM. Wachs, Bruhat order of Coxeter groups and shellability,Advances in Math.43 (1982), 87–100.

    MATH  Article  Google Scholar 

  7. [7]

    A. Björner andM. Wachs, On lexicographically shellable posets,Trans. Am. Math. Soc.277 (1983), 323–341.

    MATH  Article  Google Scholar 

  8. [8]

    H. Bruggesser andP. Mani, Shellable decompositions of cells and spheres,Math. Scand.29 (1972), 197–205.

    MATH  MathSciNet  Google Scholar 

  9. [9]

    G. Danaraj andV. Klee, Which spheres are shellable?, Ann.,Discrete Math.2 (1978), 33–52.

    MATH  MathSciNet  Article  Google Scholar 

  10. [10]

    A. Garsia, Combinatorial methods in the theory of Cohen—Macauley rings,Advances in Math.38 (1980), 229–266.

    MATH  Article  MathSciNet  Google Scholar 

  11. [11]

    P. McMullen, The maximum number of faces of a convex polytope,Mathematika17 (1970), 179–184.

    MathSciNet  MATH  Article  Google Scholar 

  12. [12]

    R. Stanley, Cohen—Macauley complexes, in:Higher Combinatorics (M. Aigner, ed.), Reidel, Dordrecht/Boston, 1977.

    Google Scholar 

  13. [13]

    A. Vince, A non-shellable 3-sphere.Europ. J. of Combinatorics, to appear.

  14. [14]

    A. Vince, Graphic matroids, shellability and the Poincaré Conjecture,Geometriae Dedicata,14 (1983), 303–314.

    MATH  Article  MathSciNet  Google Scholar 

  15. [15]

    M. Wachs, Quotients and Coxeter complexes and buildings with linear diagram,Europ. J. of Combinatorics, to appear.

  16. [16]

    J. Walker, A poset which is shellable but not lexicographically shellable,preprint.

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Vince, A., Wachs, M. A shellable poset that is not lexicographically shellable. Combinatorica 5, 257–260 (1985). https://doi.org/10.1007/BF02579370

Download citation

AMS subject classification (1980)

  • 05 C 65
  • 06 A 10